Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 187, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 17, 2001, 1:49 PM CDT for Blaine County, Dewey County, Oklahoma. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2001, 1:49 PM CDT (18:49 UTC)
- Expired
- May 17, 2001, 2:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties
Counties Blaine County, OK, Dewey County, OK
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 6.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2166 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 11:05 AM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 17, 11:05 AM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1105 AM CDT THU MAY 17 2001 15Z SURFACE ANALYSIS SHOWS COLD FRONT RUNNING ROUGHLY FROM NE KANSAS SOUTHWEST INTO THE OKLAHOMA AND TEXAS PANHANDLES WITH PRE-FRONTAL/ OUTFLOW BOUNDARY EXTENDING FROM ALFALFA COUNTY SOUTHWEST INTO NORTH TEXAS ZONES. ELEVATED CONVECTION IN NORTHERN TEXAS PANHANDLE HAS BEEN ON THE DECREASING THE LAST HOUR OR SO WITH DEBRIS CLOUDS MOVING INTO NORTHWEST OK. MORNING SUN HAS PROVIDED ENOUGH MIXING/LIFT TO PRODUCE STRATUS AHEAD OF SURFACE BOUNDARY. BIG QUESTION THIS AFTERNOON AND EARLY EVENING IS POTENTIAL FOR STRONG TO SEVERE STORMS. ALONG AND JUST AHEAD OF BOUNDARY...ETA FORECAST SBCAPE VALUES IN THE 25-35K RANGE. FAIRLY STRONG CAP IN PLACE THIS MORNING PER OUN SOUNDING WITH STEEP LAPSE RATES ABOVE INVERSION. ENOUGH CONVERGENCE ALONG BOUNDARY THIS AFTERNOON EARLY EVENING MAY BE ENOUGH FOR ISOLATED TO MAYBE WIDELY SCATTERED CONVECTION WHICH WILL LIKELY BECOME QUICKLY SEVERE WITH LARGE HAIL THE MAIN THREAT. THINK BETTER CHANCE WILL BE LATER THIS EVENING AND OVERNIGHT WITH SHORTWAVE NEAR UTAH ALONG WITH CONTINUED COOLING IN LOWER LAYERS. WILL LIKELY ADJUtST TEMPS DOWN A LITTLE SOUTHWEST AND SOUTHEAST... OTHERWISE CURRENT ZONES LOOK OK. MAY ALSO HAVE TO ADJUST AFTERNOON SKY CONDITION ACROSS SOUTHEAST ZONES. .OUN... OK...NONE. TX...NONE. 6
In the hours before
Special weather statement, May 17, 1:00 PM CDT, 49 minutes before
OKZ004>048-050>052-TXZ083>090-172030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 100 PM CDT THU MAY 17 2001 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF WESTERN...CENTRAL AND SOUTHEAST OKLAHOMA...AND WESTERN NORTH TEXAS. THE PRIMARY RISK IS LARGE HAIL AND DAMAGING WINDS. A COLD FRONT WILL MOVE SLOWLY ACROSS NORTHWEST AND WEST CENTRAL OKLAHOMA THIS AFTERNOON PROVIDING A FOCUS FOR STORM DEVELOPMENT THIS AFTERNOON AND EARLY EVENING. AHEAD OF THE COLD FRONT...TEMPERATURES WILL WARM INTO THE 80S WITH LOW 90S ACROSS WESTERN NORTH TEXAS. THIS COMBINED WITH DEWPOINTS IN THE MID 60S TO LOWER 70S WILL CREATE A MODERATELY UNSTABLE ATMOSPHERE. A WEAK MID-LEVEL FEATURE WILL MOVE WEST TO EAST ACROSS OKLAHOMA TONIGHT HELPING TO DRIVE THE FRONT ACROSS CENTRAL AND SOUTHERN SECTIONS BY FRIDAY MORNING. IN ADDITION TO THE HAIL THREAT, HEAVY RAINFALL IS ALSO POSSIBLE. EMERGENCY MANAGRERS SHOULD PREPARE FOR SPOTTER ACTIVATION THIS AFTERNOON IN NORTHERN AND WESTERN OKLAHOMA AND THIS EVENING AND OVERNIGHT IN AREAS TO THE SOUTH AND EAST...INCLUDING WESTERN NORTH TEXAS. 6
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 2:09 PM CDT | Severe Thunderstorm Warning | OUN | Major | 51 min |
| May 17, 2:31 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer, Dewey | 44 min |
| May 17, 2:59 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Major | 46 min |
| May 17, 3:13 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 62 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.